Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 54, NWS Kansas City, MO

August 21, 2019Holt County, Missouri

NWS Kansas City, MO issued this flash flood warning at Aug 21, 2019, 2:10 AM CDT for Holt County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2019, 2:10 AM CDT (07:10 UTC)
Expired
Aug 21, 2019, 6:15 AM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Holt County, MO

The radar

The Topeka radar (KTWX), 139 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5140 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
3.0
Supercell composite
22.9

Open this sounding in Storm Lab

The text

As transmitted.

256 
WGUS53 KEAX 210710
FFWEAX
MOC087-211115-
/O.NEW.KEAX.FF.W.0054.190821T0710Z-190821T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
210 AM CDT Wed Aug 21 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Southeastern Holt County in northwestern Missouri...

* Until 615 AM CDT.

* At 209 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen within the hour, and this is in areas that have 
  already received 2 to 4 inches of rain yesterday. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Oregon, Forest City, Big Lake and Fortescue. 

This includes Interstate 29 between mile markers 67 and 76.
 
LAT...LON 4007 9539 4009 9539 4003 9501 3990 9500
      3990 9502 3986 9504 3987 9513 3991 9515
      3990 9519 3991 9521 3994 9520 3998 9529
      4001 9532 4003 9535 4003 9540 4007 9542

$$

Blair

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 12:11 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 21, 12:11 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1211 AM CDT Wed Aug 21 2019

.Discussion...
Issued at 335 PM CDT TUE AUG 20 2019

Message of the day: Oppressive heat and humidity are still
expected this afternoon, despite morning and early afternoon
storms. Highs in the low to mid 90s are expected with heat indices
between 100 and 110 for those mainly along and south of the MO
River. As for storms, they should continue weakening, with the
entire area being dry by this evening.

The MCS that moved through northeast MO this morning pushed off to
the east with the upper level shortwave supporting it. The
convection stretching west to east along HWY 36 was a result of the
outflow boundary of the morning system. This line has diminished
significantly over the last hour and will continue to do so, with
the expectation that everyone should be dry by the early evening.
All of this convection has battled with the warm air advection
moving in from the south. While temperatures have struggled to get
into the 90s, dew points are at oppressive numbers (mid to upper
70s). This has resulted in heat indices ranging from 100-110, with
the exception of those in northeast MO where storms have had more
of an impact on both temperatures and dew points. The heat
advisory was expanded earlier to include Atchison county MO and
is in effect for counties southwest of a line from Atchison
county MO to Howard county MO until 8 PM.

Tonight should be quiet, but another round of storms is expected in
the morning as another shortwave trough moves into the area with a
ramped up LLJ nosing into northeast KS and northwest MO. Right now
it looks like storms won't reach our area until around sunrise.
Storms will then spread east across northern MO throughout the
morning. Those north of the MO River have the best chance to see
storms tomorrow morning. Some storms in the morning could become
strong, with strong winds and small hail being the main concerns.
Additionally, a swath of 3-5 inches of rain fell today in northwest
MO from Holt county over to Clinton county. Therefore, any
additional rainfall tomorrow, especially with PWATs greater than 2
inches, could create flash flooding problems. Wednesday afternoon,
a deeper shortwave trough will move through the region as a cold
front begins moving into the area. This will create storm chances
across the entire area for Wednesday afternoon into the overnight
hours. Again, strong storms are possible with wind and hail being
the main concerns, as well as heavy rain. It is possible to see
widespread 1-2 inches of rain overnight Wednesday into Thursday
with locally higher amounts possible. With that said, flash
flooding could very well be a concern Wednesday night.

On/off storm chances will linger Thursday with us being somewhat
smashed between surface low pressure and high pressure while upper
level energy repeatedly moves overhead. For Friday through the
weekend, there's a slight chance for some storms but everyone
should be mostly dry.

Temperature-wise, Wednesday will still be a little muggy for those
south of I-70 until the cold front pushes through. Then Thursday
through the weekend much more comfortable temperatures are expected
as high pressure kisses the area and shifts winds to the east.
Highs in the upper 70s to low 80s are forecast initially with
temperatures warming into the upper 80s by Sunday.

&&

.Aviation...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1208 AM CDT WED AUG 21 2019

Several rounds of scattered thunderstorms are expected over the
next 24 hours. Tough to find periods where chances for rain are
low, but once showers pick up in the next 2 to 4 hours most of the
remaining period will have increasing chances for rain. Not
expecting continuous rain at the terminals, but off and on showers
will likely prevail through Wednesday evening. Could see wholesale
decreasing chances for rain toward the end of this forecast period
for Wednesday night.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Atkins
Aviation...Leighton
Hazardous weather outlook, Aug 20, 5:24 AM CDT, 20 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
524 AM CDT Tue Aug 20 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
524 AM CDT Tue Aug 20 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Very hot and humid conditions are expected this afternoon, with
dangerous heat indices developing.

Thunderstorms are expected this morning across northeast Missouri, a
few may be severe with strong winds.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for thunderstorms will continue Wednesday morning
through Thursday. A few of these storms may be strong to occasionally
severe.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:24 AM CDTSevere Thunderstorm WarningEAXAndrew, Holt36 min
Aug 21, 3:06 AM CDTFlash Flood WarningEAXAndrew, Buchanan4 hr
Aug 21, 3:51 AM CDTSpecial Weather StatementEAXBuchanan24 min
Aug 21, 4:33 AM CDTFlash Flood WarningEAXBuchanan, Clinton, DeKalb, Platte4 hr
Aug 21, 5:06 AM CDTSpecial Weather StatementEAXCaldwell24 min
Aug 21, 5:19 AM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Livingston41 min
Aug 21, 6:02 AM CDTSevere Thunderstorm WarningEAXChariton, Linn, Livingston43 min
Aug 21, 7:10 AM CDTSevere Thunderstorm WarningEAXLafayette, Saline35 min
Aug 21, 7:23 AM CDTAreal Flood WarningEAXAndrew, Buchanan, Caldwell, Clinton, Daviess, DeKalb and 3 more6 hr
Aug 21, 9:10 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston4 days
Aug 21, 9:10 AM CDTRiver Flood WarningEAXCarroll, Chariton23 hr
Aug 21, 9:15 AM CDTRiver Flood WarningEAXBuchanan3 days
Aug 21, 9:15 AM CDTRiver Flood WarningEAXPlatte5 days
Aug 21, 9:15 AM CDTRiver Flood WarningEAXPlatte5 days
Aug 21, 9:28 AM CDTRiver Flood WarningEAXBuchanan, Platte5 days
Aug 21, 9:28 AM CDTRiver Flood WarningEAXPlatte4 days
Aug 21, 9:28 AM CDTRiver Flood WarningEAXPlatte5 days
Aug 21, 2:59 PM CDTFlash Flood WatchEAXBates, Carroll, Cass, Clay, Cooper, Henry and 8 more12 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.